Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

July 16, 20175 counties in Georgia

NWS Atlanta, GA issued this special weather statement at Jul 16, 2017, 6:55 PM EDT for 5 counties in Georgia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2017, 6:55 PM EDT (22:55 UTC)
Expired
Jul 16, 2017, 8:00 PM EDT
In force
65 min
Issued by
NWS Atlanta, GA
Wind
50

Counties Baldwin County, GA, Glascock County, GA, Hancock County, GA, Jones County, GA, Washington County, GA

The radar

The Robins AFB radar (KJGX), 55 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WWUS82 KFFC 162255
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
655 PM EDT SUN JUL 16 2017
 
GAZ059>061-071>075-082-084-170000-
Wilkinson GA-Washington GA-Putnam GA-Baldwin GA-Monroe GA-Bibb GA-
Glascock GA-Hancock GA-Jones GA-Jasper GA-
655 PM EDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WILKINSON...
WASHINGTON...SOUTHERN PUTNAM...BALDWIN...EASTERN MONROE...
NORTHWESTERN BIBB...GLASCOCK...HANCOCK...JONES AND SOUTHERN JASPER
COUNTIES UNTIL 800 PM EDT...

At 655 PM EDT...a line of strong thunderstorms was along a line
extending from near Dames Ferry to Warthen...and moving north at 20
mph.

  HAZARD...40 to 50 mph wind and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of these storms include
Macon, Milledgeville, Sandersville, Gray, Sparta, Gibson, Gordon,
Tennille, Ivey, Mitchell, Deepstep, Edge Hill, Edgehill,
Midway-Hardwick, Meriwether, Postell, Downs, Beulah, Wayside and
Allenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3312 8263 3312 8266 3310 8264 3291 8272
      3289 8340 3290 8341 3289 8343 3287 8386
      3319 8383 3319 8381 3322 8383 3324 8381
      3334 8280 3327 8278 3326 8274 3331 8263
      3332 8255
TIME...MOT...LOC 2255Z 195DEG 16KT 3300 8375 3309 8280 

WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 16, 3:47 PM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 16, 3:47 PM EDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
347 PM EDT Sun Jul 16 2017

.SHORT TERM /Tonight through Monday Night/...

Primary concern in the short term period is timing and likelihood of
diurnally driven convection. Storms today greatly affected by morning
remnants of MCS which moved over middle GA and south ATL metro
counties. New convection focused as expected to the south and east
of the old complex and MCV (mesoscale convective vortex). See breeze
convection over the west FL gulf coast also in a favorable pattern
for northward propagation and will affect far southern counties with
widespread SHRA/TSRA and possible flooding. Over most of north GA
including ATL metro, could see an isolated SHRA but most of this
area will remain too stable for significant deep convection. After
south/middle GA storms diminish after 02Z, should be fairly quiet
tonight. Not expecting a repeat MCS like last night.

Moist plume and nearly washed out stationary front should remain
over south and middle GA Monday, where better coverage of TSRA will
be in the afternoon/evening. Low level moisture still high over
north GA so isolated convection still likely. Slight chance PoPs
seem prudent.

Will continue to monitor rainfall amounts over southern counties.
Even though reflectivity trends indicate MCS forming in SW GA,
rainfall amounts so far have mainly been 1-2" with isolated higher
amounts.

SNELSON

.LONG TERM /Tuesday through Sunday/...

No big changes in the long term. Models continue to show some
drying for the north into the week...with the upper ridge building
back over our area by the weekend. However not enough drying to
remove pops completely except for a couple of night time periods
mid week. Previous discussion is included below.

41

&&

LONG TERM /Monday Night through Saturday/...
Main frontal system from the short term will have moved into
south GA by the beginning of the extended. By Monday night the
deeper moisture will have also moved south and east of the area
but there is still some mid to lower level moisture across the
region. Drier air does move into the area beginning Tuesday but
will still see the diurnal convective trend continue through day
7 with instabilities increasing every afternoon.

With a ridge building into the area Wednesday and a bit drier air
mass across the region...This will mean hotter temps for the end
of the extended forecast. Temps will have no problem pushing into
90s across the area.

01

AVIATION...
18Z Update...
Main concern is when and if TSRA develops over rest of north and
central GA this afternoon. Morning complex of storms that moved in
from AL has dissipated and left the atmosphere fairly stable over
ATL metro and middle GA airports. With breaks in clouds, could see
some late development so have pushed TEMPO TSRA back to 21-23Z.
If clouds do not continue to clear, will likely remove this TEMPO.
Small chance for morning MVFR fog around 10-11Z Monday. Any
SHRA/TSRA not likely until after 19Z Monday. Sfc winds will remain
SW 4-8kts.

//ATL Confidence...18Z Update...
Medium confidence on TSRA coverage and timing.
High confidence on all other elements.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  87  70  89 /  20  40  40  30
Atlanta         71  86  72  88 /  20  40  40  30
Blairsville     63  84  64  84 /  20  40  30  30
Cartersville    70  87  70  88 /  20  40  30  20
Columbus        72  87  73  89 /  30  50  40  40
Gainesville     70  85  70  87 /  20  40  30  30
Macon           72  87  72  89 /  40  50  40  40
Rome            70  89  70  89 /  20  30  20  20
Peachtree City  70  86  70  88 /  20  40  40  30
Vidalia         73  87  73  89 /  50  40  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SNELSON
LONG TERM....41
AVIATION...SNELSON
Hazardous weather outlook, Jul 16, 6:30 PM EDT, 25 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
630 PM EDT Sun Jul 16 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
630 PM EDT Sun Jul 16 2017

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Tonight...

Isolated to scattered thunderstorms are expected this evening across
north Georgia with scattered to numerous showers and thunderstorms
expected across central Georgia. Isolated strong to severe
thunderstorms are possible this evening. The primary hazards will be
strong gusty winds, very heavy rainfall, frequent lightning, and
hail.

Although isolated thunderstorms may linger after midnight, no severe
thunderstorms are expected through the early morning hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Isolated to scattered thunderstorms are possible each afternoon and
evening through Saturday. There is also a chance of Isolated severe
storms, mainly across central Georgia, Monday as the frontal
boundary will still be affecting portions of that area.

Heat Index values will approach 105 degrees over portions of central
Georgia, generally Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 16, 4:31 PM EDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
431 PM EDT SUN JUL 16 2017

GAZ076-085-086-162100-
Jefferson GA-Emanuel GA-Johnson GA-
431 PM EDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...
NORTHEASTERN EMANUEL AND NORTHEASTERN JOHNSON COUNTIES UNTIL 500 PM
EDT...

At 431 PM EDT...a strong thunderstorm was near Modoc, or 7 miles
north of Swainsboro...moving northeast at 15 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Swainsboro, Wadley, Twin City, Garfield, Summertown, Three Points,
Dellwood, Modoc, Canoochee, Blundale and Colemans Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3252 8227 3264 8249 3282 8251 3290 8229
      3284 8232 3283 8230 3283 8226 3280 8221
      3281 8215 3266 8208 3262 8202
TIME...MOT...LOC 2031Z 237DEG 12KT 3271 8232

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jul 16, 4:41 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
441 PM EDT SUN JUL 16 2017

GAZ086-113-162130-
Toombs GA-Emanuel GA-
441 PM EDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOOMBS AND SOUTHERN
EMANUEL COUNTIES UNTIL 530 PM EDT...

At 441 PM EDT...a strong thunderstorm was near Normantown, or near
Lyons...moving northeast at 5 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lyons, Vidalia, Stillmore, Oak Park, Santa Claus and Normantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3235 8225 3235 8224 3228 8223 3224 8221
      3222 8221 3215 8234 3227 8244 3234 8242
      3246 8227 3242 8220
TIME...MOT...LOC 2041Z 237DEG 5KT 3226 8234

WIND...40MPH
Special weather statement, Jul 16, 4:56 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
456 PM EDT SUN JUL 16 2017

GAZ080-081-083-093>096-107-162130-
Macon GA-Peach GA-Taylor GA-Houston GA-Crawford GA-Bleckley GA-
Twiggs GA-Pulaski GA-
456 PM EDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MACON...PEACH...
TAYLOR...HOUSTON...SOUTHERN CRAWFORD...WESTERN BLECKLEY...SOUTHERN
TWIGGS AND NORTHWESTERN PULASKI COUNTIES UNTIL 530 PM EDT...

At 455 PM EDT...a line of strong thunderstorms was along a line
extending from Charing to near Royal...and moving northeast at 5 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Perry, Fort Valley, Cochran, Butler, Warner Robins, Centerville,
Byron, Marshallville, Reynolds, Ideal, Robins Air Force Base, Marion,
Hayneville, Houston Lake, District Path, Ocmulgee Public Fishing
Area, Howard, Moss Oak, Paulk and Horns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3237 8432 3240 8432 3238 8435 3240 8436
      3243 8436 3242 8439 3248 8441 3253 8444
      3256 8444 3256 8441 3261 8441 3268 8437
      3269 8434 3268 8367 3266 8360 3267 8361
      3268 8361 3267 8330 3234 8338
TIME...MOT...LOC 2055Z 213DEG 6KT 3245 8438 3247 8342

WIND...50MPH
Special weather statement, Jul 16, 5:19 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
519 PM EDT SUN JUL 16 2017

GAZ111>113-162200-
Toombs GA-Wheeler GA-Montgomery GA-
519 PM EDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR TOOMBS...SOUTHEASTERN WHEELER AND
SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 600 PM EDT...

At 519 PM EDT...a line of strong thunderstorms was along a line
extending from near McNatt Falls to 6 miles south of Five Points...
and moving northeast at 20 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Lyons, Vidalia, Uvalda, Higgston, Santa Claus, Alston, Center, Toombs
Central, Ohoopee, New Branch, Ponderosa, McNatt Falls, South
Thompson, English Eddy, Rock Springs, Cedar Crossing, Johnson Corner,
Charlotteville and Grays Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3194 8228 3193 8230 3195 8231 3193 8232
      3194 8238 3196 8238 3196 8240 3195 8240
      3197 8243 3197 8250 3196 8248 3195 8249
      3196 8253 3194 8260 3223 8245 3222 8221
      3216 8218 3191 8223
TIME...MOT...LOC 2119Z 215DEG 19KT 3195 8250 3184 8207

WIND...50MPH
Special weather statement, Jul 16, 5:24 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
524 PM EDT SUN JUL 16 2017

GAZ007-162200-
Gilmer GA-
524 PM EDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GILMER COUNTY UNTIL 600
PM EDT...

At 523 PM EDT...a strong thunderstorm was over Ellijay...moving south
at 15 mph.

  HAZARD...Winds up to 40 mph...pea sized hail...frequent lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Ellijay, East Ellijay, Talona, Cartecay, Mountaintown, Roy and
Roundtop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3476 8435 3457 8433 3456 8437 3455 8437
      3455 8442 3456 8443 3455 8443 3455 8447
      3456 8447 3456 8449 3455 8448 3455 8450
      3457 8450 3455 8452 3455 8465 3479 8456
TIME...MOT...LOC 2123Z 009DEG 14KT 3470 8447

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 16, 6:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
655 PM EDT SUN JUL 16 2017

GAZ059>061-071>075-082-084-170000-
Wilkinson GA-Washington GA-Putnam GA-Baldwin GA-Monroe GA-Bibb GA-
Glascock GA-Hancock GA-Jones GA-Jasper GA-
655 PM EDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WILKINSON...
WASHINGTON...SOUTHERN PUTNAM...BALDWIN...EASTERN MONROE...
NORTHWESTERN BIBB...GLASCOCK...HANCOCK...JONES AND SOUTHERN JASPER
COUNTIES UNTIL 800 PM EDT...

At 655 PM EDT...a line of strong thunderstorms was along a line
extending from near Dames Ferry to Warthen...and moving north at 20
mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Macon, Milledgeville, Sandersville, Gray, Sparta, Gibson, Gordon,
Tennille, Ivey, Mitchell, Deepstep, Edge Hill, Edgehill,
Midway-Hardwick, Meriwether, Postell, Downs, Beulah, Wayside and
Allenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3312 8263 3312 8266 3310 8264 3291 8272
      3289 8340 3290 8341 3289 8343 3287 8386
      3319 8383 3319 8381 3322 8383 3324 8381
      3334 8280 3327 8278 3326 8274 3331 8263
      3332 8255
TIME...MOT...LOC 2255Z 195DEG 16KT 3300 8375 3309 8280

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:10 PM EDTSpecial Weather StatementFFCJefferson50 min
Jul 15, 8:51 PM EDTSpecial Weather StatementFFCGlascock, Hancock, Taliaferro, Warren39 min
Jul 15, 9:25 PM EDTSpecial Weather StatementFFCHancock, Taliaferro, Warren35 min
Jul 15, 9:35 PM EDTSpecial Weather StatementFFCGlascock55 min
Jul 15, 9:58 PM EDTSpecial Weather StatementFFCHancock, Taliaferro, Warren62 min
Jul 16, 3:04 PM EDTSpecial Weather StatementFFCStewart, Sumter, Webster56 min
Jul 16, 3:21 PM EDTSpecial Weather StatementFFCCrisp39 min
Jul 16, 3:35 PM EDTSpecial Weather StatementFFCJohnson25 min
Jul 16, 3:44 PM EDTSpecial Weather StatementFFCJohnson31 min
Jul 16, 3:57 PM EDTSevere Thunderstorm WarningFFCJohnson, Washington48 min
Jul 16, 3:59 PM EDTSpecial Weather StatementFFCTelfair46 min
Jul 16, 4:10 PM EDTSpecial Weather StatementFFCBleckley, Dooly, Houston, Pulaski35 min
Jul 16, 4:18 PM EDTSevere Thunderstorm WarningFFCMontgomery, Telfair, Wheeler42 min
Jul 16, 4:31 PM EDTSpecial Weather StatementFFCEmanuel29 min
Jul 16, 4:41 PM EDTSpecial Weather StatementFFCToombs49 min
Jul 16, 4:56 PM EDTSpecial Weather StatementFFCHouston, Macon, Peach, Taylor, Twiggs34 min
Jul 16, 5:19 PM EDTSpecial Weather StatementFFCToombs41 min
Jul 16, 5:24 PM EDTSpecial Weather StatementFFCGilmer36 min
Jul 16, 7:12 PM EDTSpecial Weather StatementFFCCherokee33 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.